Indiana, 2022

Hail in Indiana, March 23, 2022

March 23, 2022 · NWS IWX · 4 events in 1 county or zone

A weak trough across eastern Indiana interacted with a marginally unstable atmosphere to produce several thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A weak trough across eastern Indiana interacted with a marginally unstable atmosphere to produce several thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 23, 12:44 PM EST, 57 minutes earlier.

Area forecast discussion, Mar 23, 12:44 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
144 PM EDT Wed Mar 23 2022

.SYNOPSIS...
Issued at 144 PM EDT Wed Mar 23 2022

Showers and scattered thunderstorms, some with damaging winds and
small hail across eastern Indiana and northwest Ohio will occur
afternoon into this evening. Periodic showers, possibly mixed
with snow at times Friday night into Saturday morning will persist
the next several days. Cool temperatures mostly in the 40s are
expected through mid next week.

&&

.SHORT TERM...(Tonight and Thursday)
Issued at 102 PM EDT Wed Mar 23 2022

Developing low topped storms along and ahead of sfc occlusion
through srn IN will race nwd through this aftn with some severe risk
(wind) I-69 east where better sfc based destabilization is ongoing.
Otherwise sharp mid level dryslot will squelch much else until late
tonight nw half as upper low to the west releases into lower MI.

On Thu cold rain will persist across mainly nw half in proximity to
cold upper trough axis with diurnally driven isold showers se half
in the aftn.

&&

.LONG TERM...(Friday through Tuesday)
Issued at 102 PM EDT Wed Mar 23 2022

Unseasonably cold as ern NOAM blocking persists. Secondary
disturbance digs se across the wrn lakes late Fri and will spread
mainly snow Fri night into Sat morning. However relatively warm
ground will constrain any potential light snow accumulation to grass
sfcs.

Ern NOAM upper troughing will be slow to breakdown upstream of upper
blocking ridge through Greenland through early next week while
renewed deep cyclone development returns to the cntrl plains. Some
rain likely with this sys within downstream warm advection pattern
Tue before this sys lifts out through the ern US Wed-Thu. Temps
through the period remaining well below normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 144 PM EDT Wed Mar 23 2022

Sfc analysis this aftn depicted the main low over central IL with
secondary low over central IN and the wmfnt extending across IN
into western OH. The temp deferential was 20 to 25 degrees from
southern MI to nw OH. Tstms have quickly fired over far eastern IN
lifting nwd toward MI. The sfc low will slowly lift newd into MI
by th end of the fcst period. The threat for svr tstms will
continue through the evening hours before ending in the 00Z to 03Z
time period. There will be a continued chance for showers through
the night at KSBN where the low moves across. Winds will stay
elevated in the 10-15 kt range through the night and Thursday
morning. Cigs will remain MVFR at KSBN while briefly raising to
VFR at KFWA this aftn and evening before lowering to MVFR after
midnight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...MF
SHORT TERM...T
LONG TERM...T
AVIATION...MF

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 23, 11:18 AM EST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
1218 PM EDT Wed Mar 23 2022

INZ003>009-012>017-020-022>025-032-MIZ077>081-OHZ001-002-241000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-White-Cass IN-Miami-
Wabash-Huntington-Grant-Berrien-Cass MI-St. Joseph MI-Branch-
Hillsdale-Williams-Fulton OH-
1218 PM EDT Wed Mar 23 2022 /1118 AM CDT Wed Mar 23 2022/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms with gusty winds are possible this afternoon into
early this evening.

Additional rainfall will continue to cause minor river flooding on
some rivers. Also, field flooding and flooding of low lying areas
will persist.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional rainfall Thursday will continue to cause minor river
flooding on some rivers. Also, field flooding and flooding of low
lying areas will persist.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ018-026-027-033-034-OHZ004-005-015-016-024-025-241000-
Allen IN-Wells-Adams-Blackford-Jay-Defiance-Henry-Paulding-Putnam-
Van Wert-Allen OH-
1218 PM EDT Wed Mar 23 2022

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Severe storms with damaging winds and large hail are possible this
afternoon into early this evening.

Additional rainfall will continue to cause minor river flooding on
some rivers. Also, field flooding and flooding of low lying areas
will persist.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional rainfall Thursday will continue to cause minor river
flooding on some rivers. Also, field flooding and flooding of low
lying areas will persist.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible later this afternoon.

LMZ043-046-241000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1218 PM EDT Wed Mar 23 2022

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

|No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Conditions hazardous to small craft are likely this weekend.

In the hours before

Special weather statement, Mar 23, 12:06 PM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Northern Indiana
106 PM EDT Wed Mar 23 2022

INZ015-016-022>025-032-231730-
Miami IN-Wabash IN-Huntington IN-Kosciusko IN-Cass IN-Fulton IN-
Grant IN-
106 PM EDT Wed Mar 23 2022

...Strong thunderstorms will impact portions of Wabash, Grant,
southwestern Huntington, eastern Fulton, southwestern Kosciusko,
northeastern Cass and Miami Counties through 130 PM EDT...

At 105 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mexico to near La Fontaine to near
Alexandria. Movement was northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Peru, La Fontaine and Mexico around 110 PM EDT.
  Marion and Wabash around 125 PM EDT.

Other locations in the path of these storms include Gas City, Upland,
Jonesboro, Akron and Andrews.

This includes Interstate 69 in Indiana between mile markers 255 and
272.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4038 8576 4060 8585 4079 8625 4117 8613
      4117 8606 4119 8605 4101 8568 4100 8568
      4099 8563 4053 8544 4038 8558
TIME...MOT...LOC 1705Z 203DEG 27KT 4082 8615 4066 8582 4033 8569

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

FISHER
Special weather statement, Mar 23, 12:49 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Northern Indiana
149 PM EDT Wed Mar 23 2022

INZ008-017-018-025-026-032-231830-
Whitley IN-Noble IN-Huntington IN-Wells IN-Allen IN-Grant IN-
149 PM EDT Wed Mar 23 2022

...Strong thunderstorms will impact portions of western Allen,
southeastern Noble, northeastern Grant, southeastern Whitley,
Huntington and northern Wells Counties through 230 PM EDT...

At 148 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Huntington to 10 miles southwest of Markle
to near Van Buren. Movement was northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Huntington around 155 PM EDT.
  Markle around 205 PM EDT.

Other locations in the path of these storms include Fort Wayne and
Ossian.

This includes the following highways...
 Interstate 469 between mile markers 0 and 13.
 Interstate 69 in Indiana between mile markers 269 and 315.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4057 8553 4065 8553 4084 8562 4138 8521
      4134 8519 4127 8519 4126 8515 4113 8508
      4092 8505 4092 8507 4084 8507
TIME...MOT...LOC 1748Z 215DEG 30KT 4084 8554 4072 8547 4060 8546

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

HC/Fisher
Special weather statement, Mar 23, 1:20 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Northern Indiana
220 PM EDT Wed Mar 23 2022

INZ007-MIZ080-081-OHZ001-231900-
Steuben IN-Branch MI-Hillsdale MI-Williams OH-
220 PM EDT Wed Mar 23 2022

...A strong thunderstorm will impact portions of northeastern
Steuben, southeastern Branch, southwestern Hillsdale and northwestern
Williams Counties through 300 PM EDT...

At 220 PM EDT, Doppler radar was tracking a strong thunderstorm over
Edon, or 9 miles west of Montpelier, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Reading.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 155 and 156.
 Interstate 80 in Ohio between mile markers 0 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northeastern Indiana...southeastern and southwestern Michigan...and
northwestern Ohio.

&&

LAT...LON 4152 8474 4154 8483 4190 8486 4185 8451
TIME...MOT...LOC 1820Z 192DEG 16KT 4159 8477

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

HC/Fisher

The radar

The Northern Indiana radar (KIWX), 62 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Allen

When
March 23, 1:41 PM EST to 1:42 PM EST
Where
Allen County, 0.52 mi E of Sunnymede
Measured
1 in hail
Reported by
Public
Coordinates
41.070, -85.070

Hail, Allen

When
March 23, 1:44 PM EST to 1:49 PM EST
Where
Allen County, 0.52 mi W of Zulu
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.030, -84.910

Amateur radio operators reported dime to quarter size hail lasting up to 5 minutes between US-30 and Tillman Road.

Hail, Allen

When
March 23, 2:34 PM EST to 2:35 PM EST
Where
Allen County, 1.71 mi ENE of Royal Oaks
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
41.110, -85.050

Hail, Allen

When
March 23, 4:28 PM EST to 4:29 PM EST
Where
Allen County, 2.76 mi S of Cedarville
Measured
1.5 in hail
Reported by
Public
Coordinates
41.160, -85.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016691, 1016690, 1016689, 1016688.